I went to the doctor on Thursday for a check-up of how things are going, and he put me on a new medication called Gabapentin to help with chronic pain. It's not good to be taking Vicodin and Darvocet on a regular basis, and since I have conditions that cause constant chronic pain, my Rheumatologist and he conferred that I need something else. I had to look this up before filling the prescription because after the Skelaxin fiasco I didn't want to end up back in an emergency situation again from taking some stupid medicine. I read up on it, did my research then went to the pharmacy and made the pharmacist look it all up again, including looking up the possible interactions between it and the stuff I am already on. He assured me that there should be no problem and side effects were very infrequent.
So, I started taking one pill at bedtime for three days, then this morning I started taking one in the morning and then will take one at bedtime for three days, then will add one in the middle of the day for a total of three pills a day every day after that. This is one of those medications that cannot be discontinued suddenly, so if I want to come off of it, it has to be tapered backwards, three a day, to two a day for three days and one a day for three days...then off.
This drug makes me drowsy. Taking it at bedtime is no problem since I am going to sleep anyway, but hopefully I will get used to it because after taking the one this morning I have been incredibly sleepy all day. So far, it hasn't helped with pain, but the doctor says, and the website information says that it may take a few weeks to start working. If it does work, I may not need to take pain medication at all anymore.
I don't know how it will work for the bulging disc pain. It might help take the edge off but don't know how the heck it will get rid of the pain that is in my ass and running down my leg. That, hopefully therapy will take care of in time since my regular doctor says to avoid surgery at all costs right now.
The doctor says I should wear medical tags, so ordered a set yesterday. Yes, a set. I needed multiple tags to fit all my medical warnings and drugs. Difficult intubation, all the meds I am allergic to, that I have Lupus, RA & asthma, all the medications I am on now, etc. If I put all this info on one tag it would be the size of a license plate!
Another thing I am doing that would be good for all people to do who have medical problems and a long and complicated history is to buy a USB card that can be directly plugged into any computer. On this card I am putting all my medical information, surgeries, procedures, conditions, and all medical and emergency information. That way we don't have to remember everything each and every time we go to an emergency room or doctor's office. They can just plug it in, and download it...print it out, whatever.
Back to the pill thing, I am not looking forward to getting off the Prednisone in two weeks because I know that things will probably start to flare up really bad again like they did before, BUT I will not miss the hot flashes and sweating I get from it. I have never sweated so much in all my life! I sweat through my pajamas sometimes twice a night. It is highly unpleasant.